Side Effects Of Chemotherapy For Heart Health and Blood Vessels

Cancer is a type of disease that requires aggressive treatment and has side effects. There are at least four types of cancer treatment methods and each of them has its own side effects. One method of cancer treatment is chemotherapy. The way of treatment is to use drugs with certain chemicals. Although quite effective, there are side effects of chemotherapy that can be alarming, namely the risk of heart disease and blood vessels (cardiovascular).
Side Effects Of Chemotherapy For Heart Health and Blood Vessels
Side Effects Of Chemotherapy For Heart Health and Blood Vessels

How can chemotherapy cause heart damage?

Chemotherapy is a cancer treatment method that is done through oral consumption (taken), injected, using infusion, or use on the skin. Chemotherapy drugs contain chemicals that play a role in stopping cancer growth by killing the cells or stopping them to divide. This method of treatment is usually done by using a combination of chemotherapy drugs or performed in conjunction with other treatment methods.

Chemotherapy can affect heart health since treatment begins. Some chemotherapy drugs have an angiogenesis inhibitor effect that causes obstacles in the formation of new blood vessel cells. It increases the destruction of blood vessels that are sedentary over time and more frequent treatment. Damage to the blood vessels can increase blood pressure resulting in hypertension, atherosclerosis due to blockage of blood clots, to the incidence of heart failure.

In addition to this, other side effects of chemotherapy that can happen is a heart rhythm disturbance. This may cause the patient to lose consciousness (fainting) while undergoing chemotherapy sessions. Other drugs are also known to cause coronary artery cramps and cause heart attacks.

In addition, the emergence of cardiovascular disease in someone undergoing chemotherapy may also be caused by:
  • Treatment with a combination of chemotherapy drugs.
  • Age, where young age and elderly are more at risk of heart disease triggered by chemotherapy.
  • Have a history of previous heart disease.
  • Exposed to radiation on the upper body or around the chest. Although exposed only in small doses, a combination of chemotherapy and radiation exposure is very harmful to the heart.

Chemotherapy drugs that have side effects on heart health
Not all chemotherapy drugs can cause damage to the heart. Here are some types of known side effects:
  • Drug anthracyclines such as doxorubicin and epirubicin are known to cause damage to the heart and blood vessels in long-term use.
  • Trastuzumab (Herceptin) and pertuzumab (Perjeta) can weaken the heart muscle and damage the blood vessels.
  • Mitoxantrone (Novantrone), paclitaxel (Taxol), and cyclophosphamide (Cytoxan, Procytox) are known to have side effects of heart failure.
  • Taxane can interfere with heart rhythm and cause the condition of arrhythmia in the short term.
  • Capecitabine (Xeloda) causes coronary artery cramps and risks leading to heart attacks. However, the side effects of chemotherapy with these drugs tend to be short-term and heart conditions may improve when stopped treatment.

Symptoms of heart and blood vessel disorders due to side effects of chemotherapy
Immediately report to the doctor if after undergoing chemotherapy symptoms appear as follows:
  • Heart rhythm disturbance
  • Heart pounding (tachycardia)
  • Difficulty breathing
  • Dry cough
  • Swelling of the hands or feet
  • Experiencing weakness
  • Symptoms of congestive heart failure develop
These symptoms may appear when a person is in a chemotherapy session. New symptoms may also appear after some time in a matter of weeks or even months when a series of chemotherapy sessions is complete. In addition, keep in mind that damage to the heart may be permanent (can not heal).

What can the patient and his family do?
Understanding the condition of heart health before you undergo chemotherapy treatment is necessary to be done as a step of early detection and the prevention of heart disease when undergoing chemotherapy.

Your doctor may advise the use of drugs such as dexrazoxane (zinecard) to protect the heart. Minimizing cardiovascular disease can only be done by adjusting the dosage and type of chemotherapy drugs when you experience symptoms or have a history of previous cardiovascular disease.
In addition, avoid risk factors for cardiovascular disease such as smoking when undergoing chemotherapy. Notice the emergence of conditions such as difficulty breathing and weight gain abruptly. These things can be a sign of heart disease as a side effect of chemotherapy.

However, the good news is that you can reduce the risk of side effects of chemotherapy, especially during treatment, with some of the following efforts.
  • Consumption of diuretic drugs
  • Consumption of drugs that play a role in regulating heart rate
  • Changes in diet by avoiding foods high in fat and diarrhea
  • Oxygen therapy when experiencing shortness of breath

0 komentar

Post a Comment